Nevada, 2013

Wildfire in Nevada, June 20, 2013

June 20, 2013 · NWS VEF · 1 event in 1 county or zone

Gusty winds and dry conditions helped spread a small brush fire to a home, destroying the home.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Gusty winds and dry conditions helped spread a small brush fire to a home, destroying the home.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jun 20, 8:00 AM PST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 20, 8:00 AM PST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
900 AM PDT THU JUN 20 2013

.SYNOPSIS...A DRY SOUTHWEST FLOW WILL REMAIN OVER THE AREA INTO NEXT
WEEK WHICH WILL CONTINUE TO BRING BREEZY TO LOCALLY WINDY CONDITIONS
TO THE REGION...ESPECIALLY THROUGH FRIDAY. TEMPERATURES WILL BE
SLIGHTLY BELOW TO NEAR NORMAL INTO THE FIRST OF NEXT WEEK.
&&

.UPDATE...NO CHANGES NEEDED TO THE FORECAST THIS MORNING. DRY
CONDITIONS CONTINUE WITH TEMPERATURES TODAY 3 OR 4 DEGREES BELOW
NORMAL. WINDS WILL INCREASE THIS AFTERNOON AND BECOME GUSTY WITH THE
STRONGEST WIND GUSTS EXPECTED IN MOHAVE COUNTY WHERE A RED FLAG
WARNING WILL BE IN EFFECT BEGINNING AT 11 AM.
&&

.AVIATION...FOR MCCARRAN...MAINLY SOUTH TO SOUTH-SOUTHWEST WINDS
THROUGH TONIGHT. WINDS SHOULD PICK UP AROUND 20Z TODAY TO 10-15 KTS
WITH GUSTS OF 15-22 KTS. WINDS SHOULD START TO DECREASE BETWEEN 06Z
AND 09Z FRIDAY. A FEW CLOUDS AOA 25K FEET AT TIMES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...MAINLY SOUTH TO SOUTHWEST WINDS ACROSS THE AREA THROUGH
THIS EVENING - THEN WINDS SHOULD FAVOR MORE TYPICAL DIURNAL
DIRECTIONS TONIGHT. GUSTS OF 15-25 KTS ARE POSSIBLE THIS AFTERNOON
AND EARLY THIS EVENING WITH THE HIGHEST SPEEDS IN MOHAVE AND LINCOLN
COUNTIES AS WELL AS NORTHWEST SAN BERNARDINO COUNTY. A FEW CLOUDS
AOA 25K FEET AT TIMES.
&&

.PREVIOUS DISCUSSION...256 AM PDT...

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...A LOW PRESSURE SYSTEM
CENTERED OVER THE PACIFIC NORTHWEST WITH AN ASSOCIATED TROUGH ACROSS
THE WESTERN STATES WILL REMAIN IN PLACE THROUGH THE REST OF THE WEEK
AND CONTINUE TO KEEP DRY CONDITIONS OVER THE AREA. MINOR IMPULSES
ROTATING THROUGH THE TROUGH WILL CONTINUE TO BRING BREEZY TO LOCALLY
WINDY CONDITIONS TO THE CWA DURING THE AFTERNOON AND EVENING HOURS.
THE UPPER LOW/TROUGH WILL WEAKEN AND SHIFT OUT OF THE AREA ON
SATURDAY AS A WEAK SHORT WAVE RIDGE MOVES OVER THE CWA. THIS WILL
RESULT IN LESSENING WINDS FOR SATURDAY AFTERNOON.

TEMPERATURES ARE EXPECTED TO REMAIN BELOW NORMAL TODAY AND FRIDAY
WITH NEAR NORMAL READINGS EXPECTED BY SATURDAY.

.LONG TERM...BY SUNDAY ANOTHER SYSTEM IS EXPECTED TO MOVE INTO THE
PAC NW AND THEN LIFT NORTHEAST ACROSS THE REGION FROM SUNDAY NIGHT
THROUGH MONDAY NIGHT. IT APPEARS THE BEST FORCING AND MOISTURE WILL
STAY NORTH OF OUR AREA - HOWEVER - A FEW SHOWERS ARE POSSIBLE IN THE
EASTERN SLOPES OF THE SOUTHERN SIERRA AND IN THE WHITE MOUNTAINS ON
MONDAY. GUSTY SOUTH TO SOUTHWEST WINDS ARE ALSO EXPECTED IN THE
AFTERNOON AND EVENING HOURS ON SUNDAY AND ESPECIALLY ON MONDAY. THE
HIGHEST SPEEDS LOOK TO BE ACROSS MOHAVE AND LINCOLN COUNTIES AS WELL
AS NORTHWEST SAN BERNARDINO COUNTY WHERE GUSTS OF 30 TO 40 MPH COULD
OCCUR. HIGH TEMPS SHOULD DROP ABOUT 4-6 DEGREES FROM SUNDAY TO
MONDAY AS THE TROUGH AXIS FLATTENS HEIGHTS AND COOLER AIR ALOFT
MOVES IN. FORECAST TEMPS WERE LOWERED A FEW DEGREES BOTH DAYS.

ALTHOUGH A LARGE AREA OF LOW PRESSURE IS EXPECTED TO SET UP OFF THE
COAST OF BRITISH COLUMBIA ON TUESDAY THE INFLUENCE OF THIS SYSTEM ON
OUR AREA IS NOT EXPECTED TO BE AS GREAT AS AN AREA OF HIGH PRESSURE
ALOFT STARTS TO BUILD NORTH FROM NORTHERN MEXICO. THIS HIGH IS
EXPECTED TO MOVE NORTH TOWARD THE FOUR CORNERS REGION AND STRENGTHEN
BY WEDNESDAY WHEN 500 MB HEIGHTS MAY GET AS HIGH AS 599 DM. THIS
WILL TRANSLATE INTO A WARMING TREND WITH TEMPS CLIMBING TO 5-8
DEGREES ABOVE NORMAL BY WEDNESDAY. WE HAVE BROUGHT THE WARMER END OF
GUIDANCE WHICH MAY NOT BE HIGH ENOUGH. ALTHOUGH THE FLOW ALOFT WILL
INITIALLY BE SOUTHWEST WHICH WILL KEEP US DRY - IT STARTS TO
TRANSITION TO MORE OF A SOUTH TO SOUTHEAST DIRECTION STARTING ON
WEDNESDAY. BOTH THE LONG RANGE GFS AND ECMWF SHOW A TROPICAL SYSTEM
PASSING BY THE GULF OF CALIFORNIA ON TUESDAY WHICH COULD INDUCE A
GULF SURGE. IF THIS HAPPENS WE MAY SAY HELLO TO THE MONSOON SEASON
IN OUR AREA AS EARLY AS THE END OF NEXT WEEK.
&&

.FIRE WEATHER...DRY SOUTHWEST FLOW WILL REMAIN OVER THE DISTRICT
THROUGH FRIDAY AS A TROUGH OF LOW PRESSURE CONTINUES OVER THE
WESTERN STATES. THIS WILL CONTINUE TO ALLOW FOR BREEZY TO LOCALLY
WINDY CONDITIONS DURING THE AFTERNOONS AND EVENINGS. THE STRONGEST
WINDS ARE EXPECTED TO BE OVER NORTHWEST ARIZONA. THESE WINDS
COMBINED WITH THE VERY LOW AFTERNOON RELATIVE HUMIDITIES VALUES WILL
CONTINUE TO CREATE THE POTENTIAL FOR EXTREME FIRE BEHAVIOR.
PREVIOUSLY WINDS WERE EXPECTED TO DECREASE ON FRIDAY...HOWEVER...THE
TROUGH IS NOT EXPECTED TO WEAKEN UNTIL SATURDAY. THUS THE RED FLAG
WARNING FOR AZZ102 WHICH IS IN EFFECT FOR TODAY HAS BEEN EXTENDED
INTO FRIDAY TO ACCOUNT FOR THE CONTINUED WINDY AND DRY CONDITIONS. &&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...RED FLAG WARNING FROM 11 AM THIS MORNING TO 7 PM MST THIS
     EVENING FOR AZZ102.
     RED FLAG WARNING FROM 11 AM TO 7 PM FRIDAY FOR AZZ102.
CA...NONE.
&&

UPDATE...SALMEN
PREV DISC...JENSEN/STACHELSKI

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jun 20, 3:12 AM PST, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 AM PDT THU JUN 20 2013

AZZ002-036-CAZ519>527-NVZ014>022-210215-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
412 AM PDT THU JUN 20 2013 /412 AM MST THU JUN 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001-003-210215-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
412 AM MST THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON AND EVENING. THESE WINDS ALONG WITH VERY LOW
AFTERNOON RELATIVE HUMIDITY WILL COMBINE TO PRODUCE THE POTENTIAL
FOR CRITICAL FIRE BEHAVIOR. A RED FLAG WARNING REMAINS IN EFFECT FOR
THIS AFTERNOON AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BREEZY TO WINDY CONDITIONS WILL CONTINUE FRIDAY AFTERNOON WITH
CONTINUED DRY CONDITIONS. A RED FLAG WARNING HAS BEEN ISSUED FOR
THESE CONTINUING CRITICAL FIRE CONDITIONS FOR FRIDAY AFTERNOON AND
EVENING. WINDS WILL LESSEN ON SATURDAY AND HAZARDOUS WEATHER IS NOT
EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Las Vegas Valley

When
June 20, 1:05 PM PST to 1:45 PM PST
Where
Las Vegas Valley forecast zone
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
36.215, -115.014 (the zone’s center; the record gives no point)

A small brush fire, aided by gusty winds and dry conditions, spread to a home near Decatur and Craig Roads in northwest Las Vegas, destroying the home.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457189.